Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 3(2); 2005 > Article
A Case of Acute Glufosinate Ammonium ($BASTA^{(R)}$) Intoxication Associated with Various Neurological Abnormalities
Jin Hui Paik, Jun Sig Kim, Hyeon Gyu Yi, Hyun Joo Park, Choong-Kun Ha, Hyung-Keun Roh
Journal of The Korean Society of Clinical Toxicology 2005;3(2):103-106
DOI: https://doi.org/
Published online: December 31, 2005
  • 87 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, Inha University Hospital
2Department of Emergency Medicine, Inha University Hospital
3Department of Internal Medicine, Inha University Hospital
4Department of Internal Medicine, Inha University Hospital
5Department of Neurology, Inha University Hospital
6Department of Internal Medicine, Inha University Hospital

BASTA is an herbicide which contains glufosinate ammonium as a main component with an anionic surfactant, polyoxyethylene alkylether sulfate, and nonselectively inhibits glutamine synthetase. It became a wildly used herbicide in Korea and its intoxication is now increasing. A 42-year old woman ingested about 300ml of BASTA in a suicide attempt. She showed unconsciousness and respiratory distress in the beginning, and later developed multiple generalized convulsions, low blood pressure, fever and diabetes insipidus. Although she became alert 12 days after the ingestion, she showed retrograde amnesia for a period of about recent 10 years. A neuropsychological test on day 22 revealed frontal lobe dysfunction, visual memory disturbance and slight decrease in visuospatial function. All these neurological abnormalities that might occur due to glufosinate ammonium were almost improved in the follow-up test performed a month later.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology